Medical Surgical Potassium K+ #21

Question

A client has a potassium level of 9.0 mEq/L. Which nursing intervention is priority?

Answers

  1. Administer a laxative
    • Rationale:

      This answer is not correct because while some laxatives bind to potassium allowing it to be removed from the body, this intervention will not decrease serum potassium quickly and safely, which is essential to decreasing the risk for cardiac arrhythmia which can lead to sudden cardiac death.

  2. Administer spironolactone
    • Rationale:

      This answer is not correct because spironolactone is a potassium-sparing diuretic; therefore, administering this medication will not decrease serum potassium levels which is essential to decreasing this client’s risk for developing arrhythmias which can lead to sudden cardiac death.

  3. Place client on a potassium-restricted diet and limit fluid intake
    • Rationale:

      This answer is not correct because a potassium-restricted diet will not decrease the serum potassium level quickly and safely, which is essential to decrease the client’s risk for sudden cardiac death due to the current hyperkalemic state.

  4. Prepare the client for dialysis and place the client on a cardiac monitor
    • Rationale:

      This answer is correct because dialysis is required to safely and effectively remove the excess potassium from the client’s body to decrease the risk for complications associated with hyperkalemia. In addition, the client is placed on a cardiac monitor to allow continuous assessment of the client’s cardiovascular status as dysrhythmias associated with hyperkalemia can lead to sudden cardiac death.

Overview

Hyperkalemia is defined as an elevated level of potassium within the blood. The normal range for serum potassium is 3.5 to 5.5 mEq/L. This client’s serum potassium level is dangerously elevated thus increasing the risk for ventricular and supraventricular arrhythmia, and if left untreated, can lead to sudden cardiac death.

Explanation

Learning Outcomes

The normal range for serum potassium is 3.5 to 5.5 mEq/L. This client’s serum potassium level is dangerously elevated thus increasing the risk for ventricular and supraventricular arrhythmia, and if left untreated, can lead to sudden cardiac death; therefore, it is essential to place the client on a cardiac monitor. Dialysis is prescribed to help failing kidneys filter out waste, salt, and even extra water to prevent them from building up in the body; therefore, this intervention will help to safely decrease serum potassium levels; therefore, the nurse prepares the client for dialysis.

Test Taking Tip

Consider the action that will monitor the client for complications associated with hyperkalemia, while also safely and effectively removing excess potassium from the client’s blood to answer this question correctly.

Video Rationale